Functiones et Approximatio Commentarii Mathematici

G-dense classes of elliptic equations in the plane

Gioconda Moscariello, Antonia Passarelli di Napoli, and Carlo Sbordone

Full-text: Open access


We show that, for $\Omega$ a bounded convex domain of $\mathbb{R}^2$, any $2\times 2$ symmetric matrix $A(x)$ with $\det A(x)=1$ for a.e. $x\in\Omega$ satisfying the ellipticity bounds $$\frac{|\xi|^2}{H}\le \langle A(x)\xi,\xi\rangle \le H|\xi|^2$$ for a.e. $x\in\Omega$ and for all $\xi\in\mathbb{R}^2$ can be approximated, in the sense of $G$-convergence, by a sequence of matrices of the type $$\left(\begin{matrix}\gamma_j(x)& 0\\ 0&\frac{1}{\gamma_j(x)}\end{matrix}\right)$$ with $$H-\sqrt{H^2-1}\le \gamma_j(x)\le H+\sqrt{H^2-1}\,.$$

Article information

Funct. Approx. Comment. Math., Volume 40, Number 2 (2009), 283-295.

First available in Project Euclid: 1 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B27: Homogenization; equations in media with periodic structure [See also 74Qxx, 76M50]
Secondary: 35F15: Boundary value problems for linear first-order equations 30C62: Quasiconformal mappings in the plane

G-convergence quasiconformal maps


Moscariello, Gioconda; Passarelli di Napoli, Antonia; Sbordone, Carlo. G-dense classes of elliptic equations in the plane. Funct. Approx. Comment. Math. 40 (2009), no. 2, 283--295. doi:10.7169/facm/1246454031.

Export citation


  • G. Alessandrini, R. Magnanini, Elliptic equations in divergence form, geometrical critical points of solutions and Stekloff eigenfunctions, SIAM J. Math. Anal. 25 (5) (1994), 1259--1268
  • K. Astala, T. Iwaniec, G. Martin, Elliptic partial differential equations and quasiconformal mapping in the plane, Princeton University Press (2008)
  • B. Bojarski, Generalized solutions of a system of differential equations of first order and of elliptic type with discontinuous coefficients, Math. Sb. N. S., 43 (85) (1957), 451--503
  • B. Bojarski, Primary solutions of generalized Beltrami equations, Ann. Acad. Sci. Fenn., Ser. A I Math. 32 (2007), 549--557
  • B. Bojarski, T. Iwaniec, Analytic foundation of the theory of quasiconformal mappings in $\mathbbR^n$, Ann. Acad. Sci. Fenn. Ser.A I Math., 8 (1983), 257--324
  • C. Capone, Quasiharmonic fields and Beltrami operators, Comment. Math. Univ. Carolinae, 43 (2) (2002), 363--377
  • B. Bojarski, L. D'Onofrio, T. Iwaniec, C. Sbordone, $G$- closed classes of elliptic operators in the complex plane, Ricerche di Mat., LIV (2) (2005), 403--432
  • R. De Arcangelis, Sulla $G$- approssimabilitá di operatori ellittici degeneri in spazi di Sobolev con peso, Rend. Mat., VII (6) (1986), 37--57
  • E. De Giorgi, S. Spagnolo, Sulla convergenza degli integrali dell'energia per operatori ellittici del secondo ordine , Boll. Un. Mat. Ital., 8 (1973), 391--411
  • G. A. Francfort, F. Murat, Optimal bounds for conduction in two dimensional, two phase, anisotropic media ,In: Non Classical Continuum Mechanics (Durham 1986) R.J. Knops and A.A. Lacey (eds), London Math. Soc. Lecture Note Ser. 122, Cambridge Univ. Press (1987), 197--212
  • N. Fusco, G. Moscariello, C. Sbordone, The limit of $W^1,1$ homeomorphisms with finite distortion , Calc. Var. 33(3) (2008), 377-390
  • L. Greco, Un teorema di approssimazione per la $\Gamma$- convergenza di funzionali quadratici, Riv. Mat. Pura e Appl., 7 (1990), 53--80
  • T. Iwaniec, G. Martin, Geometric Function Theory and Non-Linear Analysis, Oxford Math. Monographs, Oxford Univ. Press (2001)
  • T. Iwaniec, C. Sbordone, Quasiharmonic fields , Ann. Institut H. Poincaré Anal. Nonlinéaire, 18(5) (2001), 519--572
  • O. Lehto, K. Virtanen, Quasiconformal mappings in the plane, Springer-Verlag, Berlin (1971)
  • A. Marino, S. Spagnolo, Un tipo di approssimazione dell'operatore $\sum_i,jD_i(a_ij(x)D_j$ con operatori $\sum_jD_j(\beta(x)D_j$, Annali Sc. Normale Sup. Pisa XXIII, IV (1969), 657--673
  • G. Moscariello, F. Murat, C. Sbordone, Approximating the G-limit through changes of variables in the plane , Rend. Lincei Mat. Appl. 17 (2006), 167--174
  • G. Moscariello, C. Sbordone, A note on weak convergence in $L^1_\AADDloc(\mathbbR)$, J. of fixed point Theory and its Appl. I, 1 (2007), 337--350
  • L. Piccinini, S. Spagnolo, On the Hölxder continuity of solutions of second order elliptic equations in two variables , Ann. Scuola Norm. Sup. Pisa (3), 26, 2 (1972), 391--406
  • U. Raitums, On the extension of a set of elliptic operators via the closure of the set of solutions , Nonlinear Anal., 34 (1998), 1067--1079
  • F. Serra Cassano, Un'estensione della $G$-convergenza alla classe degli operatori degeneri, Ricerche di Mat., 38 (1989), 167--197
  • S. Spagnolo, Sul limite delle soluzioni di problemi di Cauchy relativi all'equazione del calore , Ann. Scuola Norm. Sup. Pisa, 21 (1967), 657--699
  • S. Spagnolo, Some convergence problems, Symposia Math., XVIII (1976), 391--411
  • L. Tartar, The general theory of Homogeneisation , U.M.I-L.N., 7 (to appear)